Drug Safety Exercise
Which of the following are adverse events?
Which are serious adverse events?
1. A 68 year old female patient was receiving
oral lamotrigine 50mg, once daily, for biopolar disorder. During
the study she was admitted to hospital as her family could not cope
with her at home. She continued in the study. The investigator considered
the event was unrelated to use of lamotrigine.
2. A 22 year old female patient was receiving
oral naratriptan 2.5mg, as required, for treatment of migraine.
At study entry she was scheduled to undergo a tonsillectomy. During
the study she experienced intermittent tonsillitis which necessitated
the date of her tonsillectomy to be brought forward. The operation
proceeded uneventfully and the patient made a good recovery. The
investigator considered the tonsillitis was unrelated to the use
of study medication.
3. A 28 year old male patient was receiving
oral lamivudine 150mg, twice daily, for treatment of HIV infection.
Concurrent medication included AZT. After five months in the study
routine blood sampling revealed anaemia with a haemoglobin level
of 8.2g/dL. The patient was admitted to hospital for a blood transfusion.
The investigator considered the event was possibly related to the
use of study medication.
4. A 65 year old male patient had received oral
ranitidine bismuth citrate 400mg twice daily for 29 days in co-prescription
with oral clarithromycin 500mg twice daily for the first 14 days
of treatment for the eradication of Helicobacter pylori. During
the study the patient mentioned that he was losing blood in his
stools. A subsequent colonscopy, performed twelve days after completing
the course of study medication, led to a diagnosis of malignant
left sigmoidal neoplasia. The investigator considered the event
was unrelated to study medication.
5. A 40 year old male patient was receiving
an infusion of acyclovir for prophylaxis of CMV infection prior
to bone marrow transplantation. During the infusion the patient
experienced an episode of blindness which resolved on cessation
of study drug. When study drug was re-commenced a few hours later
the blindness recurred. The patient was consequently withdrawn from
the study. The investigator considered the event was possibly related
to the study medication.
6. A 70 year old male patient was receiving
salmeterol. He developed a headache and dizziness and was kept in
hospital for 24 hours for observation. He was discharged and his
condition had resolved completely. The investigator considered the
event was probably related to the study drug.
7. A 22 year old male patient injured his knee
whilst playing football in October 1995. He was entered onto a valaciclovir
study in December 1995. In February 1996 the patient elected to
undergo surgery on his knee even though his condition had not worsened.
He was hospitalised for two days and the pain in his knee resolved
two days later.
8. A 25 year old male patient was in hospital
receiving lamivudine (3TC) for HIV infection. He subsequently developed
pneumocystis carnii and was treated with intravenous co-trimoxazole,
gentamicin and vancomycin. Ten minutes later the patient developed
generalised urticaria, stridor and hypotension (BP = 80/48). He
was treated with adrenaline, chlorpheniramine and hydrocortisone
and his condition improved. The investigator considered the event
was unrelated to the study drug.
9. At baseline a patient states that she experienced
pain and swelling in her fingers about once each month which improves
when she takes a non-steroidal anti-inflammatory drug (NSAID). After
study drug administration, she states that the pain and swelling
are occurring weekly and that she no longer gets relief from the
NSAID. The investigator considers this to be unrelated to study
10. A 34 year old female patient while participating
in a ranitidine study was hospitalised for elective rhinoplasty
on 0l Apr97. The surgery went well without incident and was scheduled
to be discharged the following day. On 02 Apr97 the patient developed
a fever of unknown origin and was started on Ceftin. She remained
hospitalised for two additional days. The fever resolved and she
was discharged on 04 Apr97
11. A patient enrolled in an ondansetron study
came into office for their week 2 study visit. They stated that
they took their medication as prescribed; however, the tablets smelled
like rotten fish and tasted like burnt toast.
12. A 30 year old male fireman was receiving
lamivudine 150mg twice daily for suppression of HIV infection. Concurrently
he received diazepam and aspirin. While enrolled in the study, he
responded to an emergency call to save Fluffy, Mrs Robinson's pet
cat, from the town oak tree. He was so ecstatic about saving the
lovely cat, he inadvertently took double the highest recommended
dose as per the protocol. Upon realising his error, he decided he
should take ten diazepam to counteract the additional study drug
he ingested. Fortunately, he reported no side effects and got a
good nights sleep.